Controlled-release oxycodone-induced seizures Academic Article uri icon

abstract

  • Background: The use of the opioid oxycodone hydrochloridein the management of chronic pain is gaining popularity principally because of its tolerability. However, opioid-related seizure in patients with epilepsy or other conditions that may decrease seizure threshold has been described in the literature; in particular, oxycodone has been associated with seizure in a patient with acute renal failure. Objective: The aim of this article was to report a patient with a history of seizures but normal renal and hepatic function who developed seizure on 2 occasions after oxycodone ingestion. Methods: A 54-year-old male patient presentedwith a history of tonic-clonic seizures that developed immediately after intracranial surgery. Long-term treatment with carbamazepine 400 mg QD was started, and the patient was free of convulsions for ∼7 years. The patient presented to us with severe headache that was nonresponsive to an NSAID and the opiate agonist tramadol. Treatment with controlled-release (CR) oxycodone and tramadol drops (50 mg QID if necessary) was started, and tonic-clonic seizures developed 3 days later. Results: Based on laboratory analysis, the patient had normal renal and hepatic function. On discontinuation of oxycodone treatment, the seizures resolved. However, due to effective pain relief with oxycodone, the patient decided to continue treatment, and seizures recurred. Carbamazepine was then administered 4 hours before oxycodone dosing, which allowed continuation of treatment without seizure. Conclusions: A patient with a history of seizurescontrolled with long-term carbamazepine therapy developed seizures when he started treatment with oxycodone CR at recommended doses. Oxycodone CR should be used with extreme caution in patients with epilepsy or other conditions that may decrease seizure threshold.

publication date

  • January 1, 2005